Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Las Vegas, NV

July 27, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 27, 2016, 3:35 PM MST for Mohave County, Arizona. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 3:35 PM MST (22:35 UTC)
Expired
Jul 27, 2016, 4:30 PM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:38 PM MSTTORNADO4 Ne New Kingman-Butler, AZVIDEO SUBMITTED OF A LANDSPOUT TORNADO NEAR KINGMAN AIRPORT. TORNADO LASTED APPROXIMATELY TWO MINUTES. NO DAMAGE OR INJURIES REPORTED. PRELIMINARY RATING OF EF0.
Jul 27, 3:55 PM MSTTSTM WND GST 642 Wnw New Kingman-Butle, AZREPORTED AT CERBAT ELEMENTARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
3707 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS55 KVEF 272235
SVRVEF
AZC015-272330-
/O.NEW.KVEF.SV.W.0046.160727T2235Z-160727T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM MST WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 430 PM MST

* AT 334 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WILL ALSO PRODUCE SIGNIFICANT BLOWING
  DUST AND LOW VISIBILITY. THIS STORM WAS LOCATED NEAR NEW KINGMAN-
  BUTLER...OR 9 MILES NORTH OF KINGMAN...AND MOVING SOUTHWEST AT 25
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...NEW KINGMAN-BUTLER...CHLORIDE...PACKSADDLE CAMPGROUND...
  GOLDEN VALLEY AND WINDY POINT CAMPGROUND.

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 30 AND
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3553 11398 3534 11378 3486 11410 3537 11454
TIME...MOT...LOC 2234Z 056DEG 21KT 3534 11397 

$$

WOLCOTT
2 follow-up statements
531 
WWUS55 KVEF 272259
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM MST WED JUL 27 2016

AZC015-272330-
/O.CON.KVEF.SV.W.0046.000000T0000Z-160727T2330Z/
MOHAVE AZ-
359 PM MST WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 357 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH ALONG WITH SIGNIFICANT BLOWING DUST AND REDUCED
VISIBILITY. THIS STORM WAS LOCATED NEAR NEW KINGMAN-BUTLER...OR NEAR
KINGMAN... MOVING SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...NEW KINGMAN-BUTLER...CHLORIDE...PACKSADDLE CAMPGROUND...
GOLDEN VALLEY AND WINDY POINT CAMPGROUND. THIS INCLUDES U.S. HIGHWAY
93 BETWEEN CHLORIDE AND KINGMAN AS WELL AS INTERSTATE 40 BETWEEN
KINGMAN AND YUCCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3553 11398 3534 11378 3486 11410 3537 11454
TIME...MOT...LOC 2257Z 056DEG 21KT 3526 11411 

$$

WOLCOTT
602 
WWUS55 KVEF 272326
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM MST WED JUL 27 2016

AZC015-272336-
/O.EXP.KVEF.SV.W.0046.000000T0000Z-160727T2330Z/
MOHAVE AZ-
426 PM MST WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 430 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3553 11398 3534 11378 3486 11410 3537 11454
TIME...MOT...LOC 2323Z 056DEG 21KT 3526 11411 

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:15 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 27, 3:15 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT WED JUL 27 2016

.SYNOPSIS...Very hot conditions are expected across the region
through the end of the week before increasing monsoonal moisture and
thunderstorm chances bring cooler temperatures to the area over the
weekend.
&&

.SHORT TERM...through Friday night.
Increased thunderstorm coverage for the rest of the afternoon over
Mohave County and also into southern Nevada and northeast San
Bernardino counties to account for current trends.

High pressure over the Southwest through Friday will keep the heat
cranking across the area. An Excessive Heat Warning is in effect
for today and Thursday with temperatures, both highs and lows,
expected to be near record levels. At 110 PM in Las Vegas, it
officially hit 111 degrees making it the 7th day in-a-row of 110
degrees or greater. This morning's low of 90 degrees, if it holds
through 1 AM Thursday, will be a record high minimum for the day.
Current satellite imagery shows cumulus buildups over the higher
terrain across the CWA. Radar returns and lightning data show
isolated thunderstorms thus far contained to Mohave County. Somewhat
better coverage over SE Mohave County this afternoon is likely tied
to an inverted wave rotating around the high and providing an
additional lifting mechanism. It could be a player through Thursday
as it is forecast to hug the southern CWA border as it moves
westward. The HRRR's latest and greatest QPF forecast as of 20Z
shows shower and thunderstorm action quickly dying out after sunset.

Moisture holds in place across San Bernardino and Mohave counties on
Thursday with precipitable water values generally between 1 and 1.25
inches. Models forecast some seepage of higher PWAT values northward
into Inyo County and this may help initiate some storms over the
Sierra in the afternoon but overall thunderstorm coverage should be
isolated. High pressure is forecast to be centered right over
southern Nevada with warmer temperatures aloft likely capping
convection. Very hot conditions are forecast across the area and
records could be in jeopardy in some areas including Las Vegas.

Instability and moisture becomes more widespread on Friday and
overall thunderstorm coverage is expected to expand. However, for
the most part, it should be isolated with little organized
convection expected. Only slight changes in the overall strength of
the high pressure area and temps aloft on Friday. However,
temperatures are forecast to be a little cooler but should still top
out at 110 or higher in Vegas.

.LONG TERM...Saturday through Wednesday.
Forecast has become quite challenging for the long term...with
operational models showing subtle but important differences in the
large-scale pattern and little to no consistency with the smaller-
scale details. As such, several changes were made to the long term
forecast today, with the main highlights discussed below.

1. Models are trending slower with the upper ridge's shift eastward
into the Four Corners region this weekend, owing in part to the
trend for a more positively-tilted/flatter trough affecting far
northwestern portions of the United States. As such, the trough will
have less effect on the nudge of the broad ridge eastward. Guidance
has trended upward with temperatures this weekend, especially
Saturday. Bumped temperatures up 2-5 degrees Saturday and Saturday
night...and if the warmer GFS-based guidance is correct...this may
not be enough.

2. There are quite significant differences in QPF between the
operational models this weekend, with the ECMWF quite a bit more
bullish for our area. These discrepancies seem to stem from the
depth of the aforementioned Pacific Northwest trough and its
corresponding ability to advect subtropical moisture northward into
the Desert Southwest as well as the timing of subtropical
perturbations/waves moving west on the equatorward side of the
ridge. The tropical waves are nearly impossible to forecast
accurately at this range (reference today's convection in Mohave
County as an example) but will likely be key to pinpointing the
times with highest precipitation chances. However...the shortwave
troughs in the polar wavetrain are somewhat more predictable. Of
note is the more progressive nature of the ECMWF, which is somewhat
more out of sync with operational ensembles than the GFS. Thus, PoPs
are more reminiscent of GFS-based guidance today (and somewhat lower
than consensus). However, this is a low-confidence decision.

3. Models are trending toward drier southwesterly flow pushing into
the southern Sierra and adjacent western portions of the southern
Great Basin early next week. This trend has been occurring for a
while. Felt confident enough to reduce PoPs in these areas
considerably Monday-Wednesday.

4. Based on (3), was inclined to keep the highest PoPs mostly
confined to Mohave and Lincoln Counties (as well as the Spring
Mountains) early next week, trimming chances in Clark, Nye, and San
Bernardino Counties. Pattern suggests most monsoonal precipitation
will be east of the region, but this is strongly dependent on the
evolution of the longwave troughing in the northeast Pacific (with
GFS/ECMWF not in phase by this point). Forecast thinking is that the
ECMWF is too progressive in general, which may give our area a
somewhat more prolonged chance of daily precip chances. Hard to tell
at this point, though.
&&

.FIRE WEATHER...Hot conditions will continue through the end of
the work week with relief from the extreme heat beginning over the
weekend. Minimum relative humidities will likely drop to around 10
percent for much of the low elevations/deserts across the region on
Thursday. Limited thunderstorm coverage is expected Thursday
primarily over Mohave county and the Sierra with expanding coverage
heading into the weekend. Winds will remain fairly light with some
afternoon breezes at times.
&&

.AVIATION...For McCarran...Mostly diurnal winds with VFR conditions
expected the next 24 hours. Speeds should generally remain below 10
kts. Hot temperatures will lead to high density altitudes through
the end of the week.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Generally light, mostly diurnally-driven winds are
expected through the period. VFR conditions are expected through the
period, although isolated storms may occur in Mohave County, the
southern Sierra, and the southern Great Basin early this evening and
again tomorrow afternoon.
&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather
conditions according to standard operating procedures.
&&

Short Term/Fire Weather: Salmen
Long Term/Aviation: Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:21 AM MSTExcessive Heat WarningVEFMohave66 hr
Jul 27, 2:43 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 3:51 PM MSTDust Storm WarningVEF69 min
Jul 27, 4:07 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.